Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
126 Doctors are Online

Will valium become more effective over time?

Will valium become more effective over time? I know it is supposed to work instantly, yet I have been going up and down on doses for a few weeks now as I don't want to be on them. I do ok taking 5mg at night for a week, and then try to stop, or lower the dose, and end up a few days later needing 20mg just to stop a night time anxiety attack. Then I drop back to the 5mg for awhile do ok for a week, and again try to lower or stop...and the cycle continues. Is it better to just keep taking it at 5mg daily no matter what and leave it alone for awhile...husband and some web sites say that valium will become more effective if I take it daily to build up the same level in my body.
Asked On : Wed, 17 Apr 2013
Answers:  3 Views:  123
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Psychiatrist 's  Response
thanks for using health care magic.
You have not mentioned why you are taking valium.
Valium is diazepam , benzodiazepine in nature. It is used for sleep mainly associated with primary drug treatment as per cause. for a short term it may be used for anxiety.
Valium is having addictive properties. as you go on increasing, you require higher dose of it.
Rather than doing self medication, You should consult psychiatrist for detailed evaluation and treatment.
Valium use should be restricted only as and when required basis only. meanwhile you can try
stress management and relaxation techniques like yoga and meditation for better sleep and relaxation.
Answered: Wed, 17 Apr 2013
I find this answer helpful
Psychiatrist Dr. Amar A Rathi's  Response
Hi Monchi2175,
Welcome to HCM Forum,
I can understand how anxious feeling you might be having specially when medicine not working.
By knowing that increasing dose of said medicine is not helping - means that
1) you are addicted to mentioned drug ( so u now requiring higher doses for similar effect you perceived previously i.e.tolerance,unable to stop urself from taking further doses )
2) there are chances that you might be having underlying untreated psychiatric illness (? anxiety disorder or other illness) where taking mentioned drug giving just symptomatic relief and not correcting underlying pathology.
Though taking Valium regularly will help only for 4-6 weeks,later on same medicine become ineffective unless underlying pathology corrected and starts showing its withdrawal effect when you suddenly starts stopping.
So consult in person to nearest psychiatrist to know exact underlying problem and take appropriate treatment as advised.
Hope it helps.Best regards.
Answered: Thu, 18 Apr 2013
I find this answer helpful
Psychiatrist Dr. Seikhoo Bishnoi's  Response
Dec 2014
Welcome to HCM

Valium is diazepam, and it is a benzodiazepine drug. It is used in a lot of disorders like anxiety disorders, in confusions, in depressive disorders, in insomnias etc. It is known to cause dependence. As per available literature if taken for long time tolerance to its doses occurs and more and more amounts of drug are needed to get therapeutic effect. Its effect doesn't increase with time. I would advise you to take this drug only when needed and don't self medicate as it may lead to dependence.

Dr. Seikhoo Bishnoi, MD
Answered: Wed, 17 Apr 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor